Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 270, NWS Cheyenne, WY

July 29, 2019Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2019, 10:48 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2019, 10:48 PM MDT (04:48 UTC)
Expired
Jul 29, 2019, 11:30 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 155 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 11:20 PM MDTTSTM WND GST 635 W Chadron, NEASOS STATION KCDR CHADRON AIRPORT - CDR.
Jul 29, 11:20 PM MDTTSTM WND GST 635 W Chadron, NEASOS STATION KCDR CHADRON AIRPORT - CDR. THE DURATION OF THE TSTM WND GST EVENT WAS 1 MINUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS55 KCYS 300448
SVRCYS
NEC045-165-300530-
/O.NEW.KCYS.SV.W.0270.190730T0448Z-190730T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1048 PM MDT Mon Jul 29 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Dawes County in the Panhandle of Nebraska...
  Northeastern Sioux County in the Panhandle of Nebraska...

* Until 1130 PM MDT.

* At 1047 PM MDT, a severe thunderstorm was located near Fort
  Robinson Campground, or 27 miles west of Chadron, moving east at 40
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Chadron, Crawford, Fort Robinson Campground, Chadron Campground,
  Whitney Lake, Red Cloud Campground, Chadron Airport, Whitney, Fort
  Robinson and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4262 10359 4279 10367 4300 10339 4300 10309
      4267 10285
TIME...MOT...LOC 0447Z 252DEG 33KT 4273 10352 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
1 follow-up statement
687 
WWUS55 KCYS 300501
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1101 PM MDT Mon Jul 29 2019

NEC165-300511-
/O.CAN.KCYS.SV.W.0270.000000T0000Z-190730T0530Z/
Sioux NE-
1101 PM MDT Mon Jul 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4263 10346 4282 10348 4300 10326 4300 10309
      4267 10285
TIME...MOT...LOC 0501Z 252DEG 33KT 4277 10335 

$$

NEC045-300530-
/O.CON.KCYS.SV.W.0270.000000T0000Z-190730T0530Z/
Dawes NE-
1101 PM MDT Mon Jul 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR CENTRAL DAWES COUNTY...

At 1101 PM MDT, a severe thunderstorm was located over Whitney Lake,
or 18 miles west of Chadron, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud
Campground, Chadron Airport, Whitney and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4263 10346 4282 10348 4300 10326 4300 10309
      4267 10285
TIME...MOT...LOC 0501Z 252DEG 33KT 4277 10335 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:30 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 29, 8:30 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
830 PM MDT Mon Jul 29 2019

.UPDATE...
Issued at 823 PM MDT Mon Jul 29 2019

Quick grid update mainly for fire weather. The Red Flag Warning
for this evening has expired as fire weather conditions have
calmed down. Humidities will start to recover later tonight in the
40 to 50% range before decreasing again tomorrow mid morning.
Went ahead and issued the Red Flag Warning upgrade from the Fire
Weather Watch for tomorrow. Winds look a little bit stronger
based on the latest runs from the HRRR and NBM. The widespread red
flag conditions in zone 304 today should verify easily for
tomorrow.

For the rest of tonight, cooler temperatures with lows in the 50s
and 60s are expected along with some high clouds. Westerly flow
aloft will help dry things out a bit tomorrow with just isolated
thunderstorm activity possible east of the laramie range in the
afternoon.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 225 PM MDT Mon Jul 29 2019

Some convection firing over eastern Converse county attm and
expect this activity to increase a bit more the rest of the
afternoon as it moves eastward. A few strong storms possible with
strong wind gusts looking the main threat. This in response to a
weak impulse riding over the top of the 4 corners upper high.
Activity should move across mainly the northern Neb Panhandle into
this evening with otherwise quiet weather expected elsewhere the
rest of the night.

Similar setup on Tuesday but the upper high looks to strengthen a
bit over the area with convection looking more confined to the
mtns near the Colorado border Tuesday afternoon as some warming
at mid levels hinder development. Temperatures remaining quite
warm across the CWA Tuesday with maxs in the mid 80s to mid 90s
outside of the mtns.

.LONG TERM...(Wednesday through Monday)
Issued at 225 PM MDT Mon Jul 29 2019

Monsoonal moisture should begin returning more in earnest Weds and
persist through the weekend as the upper high meanders around the
4 corners area. This will bring back pretty much daily chances
for mainly afternoon and evening showers and tstms to the CWA,
currently looking most widespread on Thursday and Friday as a push
of cooler air moves down the high plains. Temps rebound a bit
over the weekend but remaining close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 538 PM MDT Mon Jul 29 2019

Most terminals will remain VFR today and tonight as a strong are
of high pressure settles in to the west. Low level moisture and
thunderstorms will push east later tonight with only a very low
chance of IFR conditions mainly across the panhandle. SCT to BKN
high level clouds will develop tomorrow keeping conditions VFR at
all terminals.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Mon Jul 29 2019

Critical or near-critical Fire Weather conditions will continue over
mainly southwest Carbon county into this evening, and likely
develop again Tuesday afternoon due to gusty winds and dry air.
Moisture will then increase over the region Wednesday with showers
and storms becoming more likely Wednesday and especially Thursday,
with cooler temperatures also helping to alleviate concerns then.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon to 8 PM MDT Tuesday for WYZ304.

NE...None.
&&

UPDATE...AL
SHORT TERM...RE
LONG TERM...RE
AVIATION...AL
FIRE WEATHER...RE
Hazardous weather outlook, Jul 29, 3:32 AM MDT, 19 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
332 AM MDT Mon Jul 29 2019

WYZ103>106-109>118-300915-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
332 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds, warm temperatures and very low humidities will create
elevated to critical fire weather conditions west of the Laramie
Range this afternoon. A Red Flag Warning is in effect from noon
until 8 PM for southwest Carbon County.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Warm, breezy and very dry conditions will continue Tuesday for
lower elevations west of the Laramie Range. A Fire Weather Watch
is in effect from 10 AM through 8 PM for southwest Carbon County.

Isolated afternoon thunderstorms will be possible over the Sierra
Madre, Snowy and southern Laramie ranges Tuesday. Scattered mainly
afternoon and evening thunderstorms are forecast Wednesday through
the weekend. The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-300915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
332 AM MDT Mon Jul 29 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop late this afternoon
and continue through this evening. Isolated strong thunderstorms
with hail and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated afternoon and evening thunderstorms will develop Tuesday.
A strong thunderstorm or two with hail and gusty winds will be
possible.

Scattered mainly afternoon and evening thunderstorms are forecast
Wednesday through the weekend. The threat for severe weather is
low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Jul 29, 7:48 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
748 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             10 S MARSLAND           42.30N 103.31W
07/29/2019  M2.00 INCH       BOX BUTTE          NE   PUBLIC

            RECEIVED PHOTO VIA TWITTER.

&&

MB
Local storm report, Jul 29, 8:46 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
846 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 SSW HEMINGFORD        42.27N 103.11W
07/29/2019  E1.00 INCH       BOX BUTTE          NE   EMERGENCY MNGR

            DELAYED REPORT OF 1 INCH HAIL NEAR
            HEMINGFORD.

&&

ADL
Local storm report, Jul 29, 9:04 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
904 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 N MARSLAND            42.50N 103.31W
07/29/2019  E1.50 INCH       DAWES              NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 29, 9:09 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 PM MDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             14 NNW ANGORA           42.05N 103.21W
07/29/2019  M1.75 INCH       BOX BUTTE          NE   STORM CHASER

            GOLF BALL SIZE HAIL NEAR KILPATRICK LAKE.

&&

MB
Special weather statement, Jul 29, 9:42 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
942 PM MDT Mon Jul 29 2019

WYZ102-108-300415-
Goshen County WY-Niobrara County WY-
942 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA AND
NORTHEASTERN GOSHEN COUNTIES UNTIL 1015 PM MDT...

At 942 PM MDT, Doppler radar was tracking a strong thunderstorm over
Prairie Center, or 19 miles southeast of Lusk, moving northeast at 25
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Prairie Center and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4242 10430 4257 10441 4280 10406 4245 10406
TIME...MOT...LOC 0342Z 242DEG 23KT 4253 10423

Hammer
Special weather statement, Jul 29, 10:15 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1015 PM MDT Mon Jul 29 2019

NEZ095-096-WYZ108-300500-
North Sioux NE-South Sioux NE-Goshen County WY-
1015 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND NORTHEASTERN
GOSHEN COUNTIES UNTIL 1100 PM MDT...

At 1014 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrison to 10 miles west of Agate Bed
National Monument. Movement was east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Harrison and Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4294 10357 4219 10347 4234 10416 4257 10418
      4260 10405 4270 10402
TIME...MOT...LOC 0414Z 253DEG 21KT 4263 10393 4241 10399

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:44 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
Jul 29, 6:49 PM MDTAreal Flood AdvisoryCYSBox Butte3 hr
Jul 29, 7:08 PM MDTSpecial Weather StatementCYSDawes37 min
Jul 29, 7:20 PM MDTFlash Flood WarningCYSBox Butte117 min
Jul 29, 7:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill60 min
Jul 29, 9:42 PM MDTSpecial Weather StatementCYSSioux33 min
Jul 29, 10:15 PM MDTSpecial Weather StatementCYSSioux45 min
Jul 29, 10:23 PM MDTSevere Thunderstorm WarningCYSSioux52 min
Jul 29, 11:22 PM MDTSpecial Weather StatementCYSBox Butte53 min
Jul 29, 11:27 PM MDTSevere Thunderstorm WarningCYSDawes16 min
Jul 30, 4:57 PM MDTSevere Thunderstorm WarningCYSSioux33 min
Jul 30, 5:39 PM MDTSevere Thunderstorm WarningCYSSioux36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.